Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS New Orleans, LA

January 29, 2001Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 29, 2001, 2:18 PM CST for Hancock County, Harrison County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 29, 2001, 2:18 PM CST (20:18 UTC)
Expired
Jan 29, 2001, 3:00 PM CST
In force
42 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, MS, Harrison County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 11:30 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 292020
SVRNEW
MSC045-047-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
218 PM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BAY ST. LOUIS...DIAMONDHEAD...
  WAVELAND
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BILOXI...GULFPORT...LONG BEACH

* UNTIL 300 PM CST

* AT 216 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF KILN...OR ABOUT 8 MILES
  NORTHWEST OF WAVELAND...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KILN...WAVELAND AT 225 PM CST
   BAY ST. LOUIS...DIAMONDHEAD AT 230 PM CST
   PASS CHRISTIAN AT 240 PM CST
   LONG BEACH AT 245 PM CST
   LYMAN AT 250 PM CST
   GULFPORT AT 255 PM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3042 8962 3024 8958 3032 8886 3056 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 10:55 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 29, 10:55 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1055 AM CST MON JAN 29 2001

PREVIOUS FCST STILL ON TRACK AS COLD FRONT AND ASSOCIATED SQUALL
LINE IS CURRENTLY MOVING EAST INTO THE WESTERN FRINGES OF SLIDELL'S
CWA. LINE OF MODERATE TO STRONG TSTMS MOVING EAST 35 TO 40 MPH. MAIN
ENERGY FROM S/W TROF IS BEGINNING TO SWING NEWD ACROSS THE  LOW TO
MID MS VALLEY. AIRMASS WAS FAIRLY CAPPED AROUND 700 MB AT 12Z BUT
SOME COOLING AT MID-LEVELS APPARENTLY MAKING HEADWAY INTO WRN
FRINGES OF THE CWA LATE THIS MORNING. STRONG LOW LEVEL SLY WINDS
AHEAD OF THIS SYSTEM MAKES FOR WINDY CONDS THROUGH THIS AFTN AHEAD
OF THE FRONT. PACIFIC TYPE FRONT WILL SWEEP EWD OVER THE ENTIRE
REGION BY THIS EVENING WITH COOLER AND DRIER AIR SPREADING EWD IN
THE WAKE OF THE FRONT. BRIEF HEAVY RAIN WITH AMTS UP TO 2 INCHES
POSSIBLE IN A SHORT PERIOD.

.NEW...SCA PQL-ATCHAFALAYA RVE INCLUDING LAKE PONTCHARTRAIN/MAUREPAS
LA...NONE.
MS...NONE.

05

In the hours before

Special weather statement, Jan 29, 10:15 AM CST, 4 hours 3 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CST MON JAN 29 2001

...SEVERE THUNDERSTORM WATCH NUMBER 10 IS IN EFFECT FOR EAST-CENTRAL
   AND SOUTH-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI UNTIL 2 PM
   CST...

A LINE OF RAINSHOWERS AND A FEW THUNDERSTORMS IN ASSOCIATION WITH A
COLD FRONT WILL MOVE ACROSS EASTERN LOUISIANA AND EXTREME SOUTH
MISSISSIPPI THIS MORNING AND EARLY AFTERNOON. THE PRIMARY THREAT
WILL BE BRIEF TORRENTIAL RAINFALL AS THIS LINE MOVES EAST AT 35 TO
40 MPH. ONE OR TWO STORMS MAY BRIEFLY ATTAIN STRONG TO SEVERE
CONDITIONS BY PRODUCING DAMAGING WIND GUSTS CAPABLE OF DOWNING TREES
AND POWERLINES.

DUE TO DROUGHT DAMAGED TREES ACROSS THE AREA...WEAKENED OR DEAD
TREES MAY BE SNAPPED OR UPROOTED BY WIND SPEEDS LESS THAN 60 MPH.

THE FRONT IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI COASTAL
COUNTIES 3SHORTLY AFTER 3 PM.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

24
Special weather statement, Jan 29, 12:15 PM CST, 2 hours 3 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292200-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 PM CST MON JAN 29 2001

...SEVERE THUNDERSTORM WATCH NUMBER 11 IS IN EFFECT FOR SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI UNTIL 4 PM CST...

A SQUALL LINE OF THUNDERSTORMS WILL PRODUCE DAMAGING WIND GUSTS OF
45 TO 65 MPH AS IT MOVES TO THE EAST AT 30 MPH. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING DAMAGING WINDS DURING THE LATE MORNING
HOURS.

DUE TO DROUGHT DAMAGED TREES ACROSS THE AREA...WEAKENED OR DEAD
TREES MAY BE SNAPPED OR UPROOTED BY WIND SPEEDS LESS THAN 60 MPH.

THE FRONT IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI CDOASTAL
COUNTIES SHORTLY AFTER 4 PM.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

24
Local storm report, Jan 29, 2:00 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
200 PM CST MON JAN 29 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 AM    GROSSE TETE               LA   WIND DAMAGE
01/29/01   IBERVILLE                      TREES WERE BLOWN DOWN
                                          ALONG HIGHWAY 77. REPORTED
                                          BY EMERGENCY MANAGEMENT

1110 AM    3 N GREENSBURG            LA   WIND DAMAGE
01/29/01   ST. HELENA                     TREES WERE BLOWN DOWN
                                          ALONG HIGHWAY 43. REPORTED
                                          BY LAW ENFORCEMENT.

1040 AM    JACKSON                   LA   WIND DAMAGE
01/29/01   EAST FELICIANA                 TREES WERE BLOWN DOWN IN
                                          EAST PART OF CITY. REPORTED
                                          BY LAW ENFORCEMENT.

1135 AM    SUMMIT                    MS   WIND DAMAGE
01/29/01   PIKE                           A HOME WAS DAMAGED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1131 AM    WHITE CASTLE              LA   WIND DAMAGE
01/29/01   IBERVILLE                      A MOBILE HOME WAS
                                          DESTROYED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1153 AM    OSYKA                     MS   WIND DAMAGE
01/29/01   PIKE                           TREES AND POWER LINES WERE
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1153 AM    PROGRESS                  MS   WIND DAMAGE
01/29/01   PIKE                           TREES AND POWER LINES WERE
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1203 PM    SUMMIT                    MS   WIND DAMAGE
01/29/01   PIKE                           SEVERAL TREES WERE BLOWN
                                          DOWN ON TO AUTOMOBILES.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1201 PM    CONVENT                   LA   WIND DAMAGE
01/29/01   ST. JAMES                      SIGNS AND POWERLINES WERE
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1215 PM    AMITE                     LA   TORNADO
01/29/01   TANGIPAHOA                     A THEATER AND A GAS
                                          STATION WERE DAMAGED. TREES
                                          WERE BLOWN DOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

1240 PM    PONCHATOULA               LA   WIND DAMAGE
01/29/01   TANGIPAHOA                     POWER LINES WERE BLOWN
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

1040 AM    PORT HUDSON               LA   WIND DAMAGE
01/29/01   EAST BATON ROUGE               TREES AND POWER LINES WERE
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1045 AM    ZACHARY                   LA   WIND DAMAGE
01/29/01   EAST BATON ROUGE               TREES AND POWER LINES WERE
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1055 AM    PRIDE                     LA   WIND DAMAGE
01/29/01   EAST BATON ROUGE               TREES AND POWER LINES WERE
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1225 PM    PONCHATOULA               LA   WIND DAMAGE
01/29/01   TANGIPAHOA                     MOBILE HOMES AND HOUSES
                                          WERE DAMAGED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXPike58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXAmite58 min
Jan 29, 11:43 AM CSTTornado WarningLIXPike32 min
Jan 29, 11:44 AM CSTSevere Thunderstorm WarningLIXWalthall61 min
Jan 29, 12:02 PM CSTTornado WarningLIXWalthall28 min
Jan 29, 12:35 PM CSTSevere Thunderstorm WarningLIXPearl River55 min
Jan 29, 12:35 PM CSTSevere Thunderstorm WarningLIXHancock55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.